Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

September 29, 2021

NWS Flagstaff, AZ issued this special weather statement at Sep 29, 2021, 5:39 PM MST. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2021, 5:39 PM MST (00:39 UTC)
Expired
Sep 29, 2021, 6:30 PM MST
In force
51 min
Issued by
NWS Flagstaff, AZ
Hail
0.50 in
Wind
30

The radar

The Cedar City radar (KICX), 242 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS85 KFGZ 300039
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
639 PM MDT Wed Sep 29 2021
 
AZZ010-039-300130-
Black Mesa Area-Chinle Valley-
639 PM MDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of northern Navajo 
County through 730 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kayenta, or 32 miles southwest of Mexican Hat, moving north at 10
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Goulding and Monument Valley Visitors Center. 

This includes Highway 163 between mile markers 399 and 416.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3673 11025 3675 11043 3700 11044 3700 11010
TIME...MOT...LOC 0038Z 189DEG 8KT 3679 11033 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

DB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 29, 3:17 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 29, 3:17 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
317 PM MST Wed Sep 29 2021

.SYNOPSIS...Scattered showers and thunderstorms across northern
Arizona this afternoon will continue into the early evening.
Overnight and morning showers and storms are likely over the
White Mountains Thursday with rain chances lingering in the
afternoon. A warming and drying trend will begin Friday with seasonable
fall weather this weekend. Unsettled and cooler weather may
return early next week.

&&

.DISCUSSION...An upper-level trough is stretching southward into
Arizona bringing some breezy southwesterly winds this afternoon. A
cold front near the Utah-Arizona border is gradually moving
southward helping to trigger storms as it approaches. After some
storms in northeast Arizona developed this morning, thunderstorm
activity has expanded across much of the region with scattered
storms producing occasional to frequent lightning. Other hazards
associated with theses storms include periods of heavy rainfall,
strong gusty winds, and small hail. These storms are expected to
continue into the early evening hours as ample moisture from the
Gulf of California combines with CAPE values ranging from 500-1500
J/Kg. Storm are generally moving quickly to the east-northeast.

The trough will move eastward this evening, providing better
dynamics for numerous showers and storms to form over the eastern
Mogollon Rim and in the White Mountains late this evening and into
the morning hours. Lingering moisture will allow for a slight
chance of rain in other parts of the state on Thursday with the
majority of activity remaining east of I-17. By Thursday evening,
precipitation chances will begin decreasing with rain chances
primarily near the New Mexico border. The aforementioned cold
front will act to begin drying out northern Arizona. By Friday, a
ridge will begin to form, leading to a warming trend as the state
dries out. Afternoon temperatures will climb to seasonal norms
with bigger diurnal swings as dew points lower into the weekend.
While low temperatures may approach the mid 30s for some areas in
the early morning hours, enough moisture is likely to remain in
place to keep the minimums above freezing.

Another disturbance is possible towards the start of next week,
but models continue to be conflicted on the location of the low
pressure system when it moves into Arizona. Indications are that
the trough will approach and begin impacting the area sometime
between Monday evening to Tuesday afternoon. Stay tuned for
updates as the models begin to come to better agreement.

&&

.AVIATION...For the 00Z package...Isolated to scattered SHRA/TSRA
through this evening which may produce isolated MVFR/IFR. Look for
increasing coverage of SHRA/TSRA aft 06Z east of a KPAN-KINW line
with areas of MVFR developing. SHRA/TSRA spreading as far west as
KPRC-KFLG Thursday afternoon. Sfc winds SW 10-20 kts shifting to the
northeast at 10-15 kts on Thursday morning. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Rain chances in the White Mountains and along the
Mogollon Rim continue Thursday with cooler temperatures expected.
By Friday, the region begins to warm and dry with generally light
winds each day.

Saturday through Monday...The warming trend will continue through
the weekend with no rain expected Saturday or Sunday. Another
disturbance could increase winds and bring a chance of
precipitation as early as Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JM
AVIATION...MCT
FIRE WEATHER...JM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Sep 29, 12:28 PM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1228 PM MST WED SEP 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HAIL             MEXICAN WATER           36.97N 109.64W
09/29/2021  E0.50 INCH       APACHE             AZ   PUBLIC

            MEXICAN WATER CHAPTER HOUSE REPORTED BETWEEN
            PEA AND DIME SIZED HAIL.

&&

MCT
Special weather statement, Sep 29, 3:54 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
454 PM MDT Wed Sep 29 2021

AZZ010-011-292330-
Chuska Mountains and Defiance Plateau-Chinle Valley-
454 PM MDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of Apache County
through 530 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Round Rock, or 32 miles north of Chinle, moving east
at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cove Chapter House.

This includes Highway 191 between mile markers 479 and 492.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3651 10956 3668 10962 3682 10920 3656 10911
TIME...MOT...LOC 2253Z 254DEG 15KT 3662 10951

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Sep 29, 4:30 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
430 PM MST Wed Sep 29 2021

AZZ015-300000-
Western Mogollon Rim-
430 PM MST Wed Sep 29 2021

...A strong thunderstorm will impact portions of Coconino County
through 500 PM MST...

At 429 PM MST, Doppler radar was tracking a strong thunderstorm near
Mountainaire, or 8 miles south of Flagstaff, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mountainaire, Walnut Canyon National Monument, Kachina Village, Upper
Lake Mary, Upper Lake Mary Boat Ramps, Walnut Canyon Visitors Center,
Lower Lake Mary, Canyon Vista Campground and Lake View Campground.

This includes Interstate 17 between mile markers 334 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 11163 3511 11170 3520 11152 3508 11133
TIME...MOT...LOC 2329Z 242DEG 14KT 3507 11157

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Sep 29, 5:19 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
519 PM MST Wed Sep 29 2021

AZZ008-037-300045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
519 PM MST Wed Sep 29 2021

...A strong thunderstorm will impact portions of Yavapai County
through 545 PM MST...

At 518 PM MST, Doppler radar was tracking a strong thunderstorm near
Bagdad, or 26 miles east of Wikieup. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bagdad.

This includes the following highways...
 State Route 97 near mile marker 166.
 State Route 96 between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3450 11326 3468 11324 3471 11307 3453 11303
TIME...MOT...LOC 0018Z 250DEG 1KT 3464 11315

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DB
Local storm report, Sep 29, 5:35 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
535 PM MST WED SEP 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             9 WSW JACOB LAKE        36.64N 112.35W
09/28/2021  E1.75 INCH       COCONINO           AZ   PARK/FOREST SRVC

&&

DM
Special weather statement, Sep 29, 5:39 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
639 PM MDT Wed Sep 29 2021

AZZ010-039-300130-
Black Mesa Area-Chinle Valley-
639 PM MDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of northern Navajo
County through 730 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kayenta, or 32 miles southwest of Mexican Hat, moving north at 10
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goulding and Monument Valley Visitors Center.

This includes Highway 163 between mile markers 399 and 416.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3673 11025 3675 11043 3700 11044 3700 11010
TIME...MOT...LOC 0038Z 189DEG 8KT 3679 11033

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 5:19 PM MSTSpecial Weather StatementFGZYavapai26 min
Sep 29, 5:44 PM MSTSpecial Weather StatementFGZ46 min
Sep 29, 6:58 PM MSTFlash Flood WarningFGZCoconino3 hr
Sep 29, 7:48 PM MSTSpecial Weather StatementFGZ27 min
Sep 29, 8:41 PM MSTSpecial Weather StatementFGZ34 min
Sep 30, 12:02 AM MSTSevere Thunderstorm WarningFGZGila, Navajo28 min
Sep 30, 1:53 PM MSTSpecial Weather StatementFGZ37 min
Sep 30, 2:01 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Sep 30, 3:23 PM MSTSpecial Weather StatementFGZ22 min
Sep 30, 4:01 PM MSTSpecial Weather StatementFGZ29 min
Sep 30, 4:35 PM MSTSpecial Weather StatementFGZ25 min
Sep 30, 4:52 PM MSTSpecial Weather StatementFGZ23 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.